Advances in Applied Probability

A critical branching process model for biodiversity

David Aldous and Lea Popovic

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the following model for a phylogenetic tree on n extant species: the origin of the clade is a random time in the past whose (improper) distribution is uniform on (0,∞); thereafter, the process of extinctions and speciations is a continuous-time critical branching process of constant rate, conditioned on there being the prescribed number n of species at the present time. We study various mathematical properties of this model as n→∞: namely the time of origin and of the most recent common ancestor, the pattern of divergence times within lineage trees, the time series of the number of species, the total number of extinct species, the total number of species ancestral to the extant ones, and the `local' structure of the tree itself. We emphasize several mathematical techniques: the association of walks with trees; a point process representation of lineage trees; and Brownian limits.

Article information

Adv. in Appl. Probab. Volume 37, Number 4 (2005), 1094-1115.

First available in Project Euclid: 14 December 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J85: Applications of branching processes [See also 92Dxx]
Secondary: 60J65: Brownian motion [See also 58J65] 92D15: Problems related to evolution

Biodiversity Brownian excursion contour process critical branching process genealogy local weak convergence phylogenetic tree point process


Aldous, David; Popovic, Lea. A critical branching process model for biodiversity. Adv. in Appl. Probab. 37 (2005), no. 4, 1094--1115. doi:10.1239/aap/1134587755.

Export citation


  • Aldous, D. J. (1991). Asymptotic fringe distributions for general families of random trees. Ann. Appl. Prob. 1, 228--266.
  • Aldous, D. J. (1993). The continuum random tree. III. Ann. Prob. 21, 248--289.
  • Aldous, D. J. and Steele, J. M. (2004). The objective method: probabilistic combinatorial optimization and local weak convergence. In Probability on Discrete Structures (Encyclopaedia Math. Sci. 110), ed. H. Kesten, Springer, Berlin, pp. 1--72.
  • Dembo, A. and Zeitouni, O. (1992). Large Deviations and Applications, 2nd edn. Jones and Bartlett, Boston, MA.
  • Duquesne, T. and Le Gall, J.-F. (2002). Random trees, Lévy processes and spatial branching processes. Astérisque 281, vi+147.
  • Ewens, W. J. (1979). Mathematical Population Genetics. Springer, Berlin.
  • Feller, W. (1968). An Introduction to Probability Theory and Its Applications, Vol. I, 3rd edn. John Wiley, New York.
  • Geiger, J. (2000). Poisson point processes in size-biased Galton--Watson trees. Electron. J. Prob. 5, 12pp.
  • Hey, J. (1992). Using phylogenetic trees to study speciation and extinction. Evolution 46, 627--640.
  • Krikun, M., Popovic, L. and Aldous, D. J. (2005). Stochastic models for phylogenetic trees on higher order taxa. In preparation.
  • Le Gall, J.-F. (1989). Marches aléatoires, mouvement brownien et processus de branchement. In Séminaire de Probabilités XXIII (Lecture Notes Math. 1372), Springer, Berlin, pp. 258--274.
  • Möhle, M. (2000). Ancestral processes in population genetics. J. Theoret. Biol. 204, 629--638.
  • Nee, S., May, R. M. and Harvey, P. H. (1994). The reconstructed evolutionary process. Philos. Trans. R. Soc. London B 344, 305--311.
  • Neveu, J. and Pitman, J. (1989). Renewal property of the extrema and tree property of a one-dimensional Brownian motion. In Séminaire de Probabilités XXIII (Lecture Notes Math. 1372), Springer, Berlin, pp. 239--247.
  • Page, R. D. M. and Holmes, E. C. (1998). Molecular Evolution: A Phylogenetic Approach. Blackwell Science, Oxford.
  • Pitman, J. (2002). Combinatorial stochastic processes. Tech. Rep. 621, Department of Statistics, University of California, Berkeley.
  • Popovic, L. (2004). Asymptotic genealogy of a critical branching process. Ann. Appl. Prob. 14, 2120--2148.
  • Wollenberg, K., Arnold, J. and Avise, J. C. (1996). Recognizing the forest for the trees: testing temporal patterns of cladogenesis using a null model of stochastic diversification. Molec. Biol. Evol. 13, 833--849.
  • Yule, G. U. (1924). A mathematical theory of evolution, based on the conclusions of Dr J. C. Willis. Philos. Trans. R. Soc. London B 213, 21--87.